In September 2013, after a weekend at the beach, my five year old son had a rash on his neck Approximately 1" to 1.5" in diameter. Since he was wearing a life vest we contributed the rash to the vest rubbing against the skin. After about a week of applying neosporin the rash did not improve or worsen although it was itchy at times and it would get fiercely red after soccer practice. I took him to my after hours physician where he was diagnosed with ezcema (eczema) and given a topical steroid, halobetasol propionate .05%, to apply twice a day as needed until rash subsided (the doctor had looked at his skin under a black light to confirm that the rash was not caused by bacteria or fungus). After 3-4 weeks of treatment we were noticing that the rash seemed to be spreading whenever we stopped the cream so we followed up with his pediatrician. His pediatrician wasn't so sure that it was eczema. She mentioned contact dermatitis (I thought that was the same as eczema) and prescribed ketoconazole and westcort 1% to be applied Twice a day. We discontinued the steroid and started the new treatment. After a couple of weeks the rash had rapidly spread so I made an appointment (over 2 months out) with the only pediatric dermatologist in my area. I also brought my son back to my general practitioner since his treatment hadn't caused the rash to worsen. Fast forward to last weeks appointment with the pediatric dermatologist: My son was diagnosed with Tinea (incognito) fungal rash and put on ketoconazole cream and lamisil oral. They took a culture to send out to the lab but advised that it would take a few weeks to come back. We were also told that since it had moved to his hair line it would be harder to treat and it may take a second script of oral medication. We have religiously continued his medicine dosages but the rash has gotten so much worse in the past week that we returned to his derm today. She took a biopsy and sent that out today and sutured the area. We are to continue the treatment as specified.
Now here's my questions:
Why, after a week, is this spreading and getting worse with oral and topical treatment?
Will there be any long term effects or reoccurring effects of this fungus? Can it randomly come back without new contact to the fungus in other words can it lay dormant in a person?
What is the likeliness of scarring due to the long term use of the steroid cream?
Will the affected hair follicles be permanently damaged?
My son has a few tiny bumps that have appeared on his knees, mollucum, that he has never had or gotten before. Are these caused by his immune system being compromised/weakened? Will these go away as his immune system becomes stronger or will this be a new concern altogether?
I appreciate any medical feedback I can get. I drew a blank while I was at the visit today since I was trying to console my little boy :'(
Well, that is a skin condition I haven't heard of yet. I guess we will know what we are dealing with after we receive the biopsy results on Friday. I have uploaded pics of the rash from onset to present. Thanks for the reply!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.